Editor’s Note: The following Q&A originally appeared at www.onhealth.com.
Q: For the last three years, I’ve been in treatment for depression, taking Zoloft. During the same period, I’ve lost my sex drive. I’m never in the mood and nothing can get me in the mood. I wonder: Could Zoloft have anything to do with this? Is there anything we can do to change this?
A: Yes, Zoloft might well contribute to your loss of sex drive. And yes, there are several things you can do to prevent antidepressants’ sexual side effects.
But antidepressants also cause side effects. The most frequent is dry mouth. And many antidepressants, notably the SSRIs, often cause sex problems: erection impairment in men, loss of lubrication in women, and in both sexes, loss of libido and difficulty reaching orgasm or loss of ability to have orgasm.
In a recent study by researchers at the University of Alabama at Birmingham published in Clinical Pharmacology and Therapeutics, 73 percent of SSRI users complained of one or more sexual side effects. Unfortunately, some physicians don’t mention this possibility, so people taking these drugs are often left in the dark, wondering why they feel good enough to have sex again, but don’t want to or can’t. Other physicians mention the possibility of sexual side effects, but don’t offer suggestions for relieving them — often because they themselves don’t know what to do.
If you develop a sexual problem while taking an antidepressant, particularly any of the SSRIs, chances are that your medication plays a role. Here’s what you can do about it:
Discuss the situation with your doctor. Don’t be bashful about mentioning sexual side effects. If your doctor dismisses your concern, or seems uninformed about how to help, find another doctor, preferably a psychiatrist. Compared with internists and family practitioners, psychiatrists usually have more experience dealing with antidepressants and the sexual side effects they may cause. It’s possible that tinkering with your dose might help. Again, ask your physician. It’s possible that switching to a different medication might help. The antidepressants least likely to cause sexual side effects are Wellbutrin, Remeron and Serzone. In the study mentioned above, no one taking Wellbutrin noted sexual side effects. If you and your doctor decide that the best antidepressant for you is an SSRI, you can still minimize your chances of sexual side effects. One approach, pioneered by psychiatrist Dr. Anthony Rothschild at McLean Hospital in Belmont, Mass., is to take weekends off the drug. He worked with 30 couples, one [person] of whom was taking an SSRI (Prozac, Paxil or Zoloft). They stopped taking their medication on Thursday morning and resumed Sunday at noon. Half of those taking Paxil and Zoloft noticed marked increases in libido and sexual satisfaction. But only 10 percent of Prozac users noticed any sexual benefit probably because compared with the other SSRIs, Prozac takes longer to clear from the blood. If you want to try this, be sure to do so under your doctor’s supervision. Do not stop taking your antidepressant without your doctor’s approval and supervision. Another approach to preventing SSRI-related sex problems may be to take the herb ginkgo [biloba] at the same time. In a recent study published in the Journal of Sex and Marital Therapy by researchers at the University of California at San Francisco Medical Center, 63 people experiencing sexual side effects from SSRIs, tricyclics and MAO inhibitors took ginkgo extract. Ninety-one percent of the women and 76 percent of the men noted improvement in sexual functioning. Ginkgo side effects included headache and upset stomach. It’s not clear why ginkgo helps reduce the sexual side effects of antidepressants.